Iowa, 2002Hail and Damaging Wind in Iowa, August 16, 2002
August 16, 2002 · NWS FSD · 2 events in 1 county or zone
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 16, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI AUG 16 2002
ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD
TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS
EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT
ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET
TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE
EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS
EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT.
PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN
CWA EXPIRES AT 21Z.
MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A
WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER
SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE
A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW
TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN.
ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES
AS LLJ RETURNS.
IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A
CHC OF STORMS EVERY COUPLE OF DAYS.
.FSD...NONE
In the hours before
Special weather statement, Aug 16, 10:00 AM CST, 5 hours before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 10:03 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 11:34 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 1:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.
1128 AM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
1238 PM 4 NE DIXON NE 2 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0100 PM PONCA NE .88 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0110 PM 2 N WILLIS NE .75 INCH HAIL
08/16/02 DAKOTA REPORTED BY STORM
SPOTTER.
0119 PM SALIX IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0136 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0138 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0205 PM BRONSON IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0214 PM ANTHON IA 1 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0225 PM ANTHON IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.Hail, Clay
- When
- August 16, 3:00 PM CST to 3:08 PM CST
- Where
- Clay County, 2 mi W of Peterson
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.917, -95.383
Large hail covered the ground, and caused damage to corn and soybean crops. The amount of crop damage was not known, but some crops were totally destroyed.
Thunderstorm Wind, Clay
- When
- August 16, 3:30 PM CST to 3:40 PM CST
- Where
- Clay County, 1 mi W of Royal
- Measured
- 57 kt (66 mph)
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.067, -95.300
Thunderstorm winds cause tree damage, and blew down power lines, starting a small fire. One tree fell on and severely damaged a camper.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 16, 2002$26 million · 67 kt wind · 3 events
- Tornado and Hail in Minnesota, August 16, 2002$370,000 · F0 · 58 events
- Hail and Damaging Winds in Iowa, August 16, 2002$362,000 · 1 in hail · 13 events
- High Wind in Iowa, August 16 to 17, 2002$365,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 16 to 17, 2002$226,000 · 1.75 in hail · 13 events
- Hail in Nebraska, August 16, 2002$275,000 · 2 in hail · 8 events
- Flash Flood and Damaging Winds in New York, August 16, 2002$180,000 · 16 events
- Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002$352,000 · 50 kt wind · 2 events
- High Wind in Iowa, August 16, 2002$250,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, August 16, 2002$250,000 · 1 event
- Wildfire in Washington, August 16 to 20, 2002$200,000 · 1 event
- Lightning Strike in New York, August 16, 2002$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317335, 5317336.